9 dead from 'tainted' heroin in Delray Beach
DELRAY BEACH (CBS12) —
In the month of October, nine people have already died from heroin overdoses in Delray Beach.
It’s at an all-time high, which police believe may be linked to a tainted form of heroin on the streets.
In a post on their Facebook page Wednesday, Delray Beach Police say, “It is unclear what is leading to the higher than normal number of deaths, but It may indicate a lethal ingredient or mix of ingredients in heroin on the street right now.” This is not the first time heroin mixed with other ingredients have caused a wave of overdoses.
“So our officers are seeing a lot more here on the street and a lot more death on the street,” said Delray Beach Police Chief Jeff Goldman.
Chief Goldman says his department responded to 406 heroin related calls since the start of the year as compared to 195 overdoses in 2015.
“So it's a tough cycle right now. It is manpower intensive. We've asked for more officers on. The fire department asked for more firefighters,” said Chief Goldman.
The city wide heroin epidemic prompted the chief to request an additional ten officers, bringing the police departments total to 170 to combat the issue.
“I hope it will happen and you know within the next year or two,” said Chief Goldman. “That allows us to have more officers on the street to combat this issue and whatever issue comes after that. There is always going to be something.”
The department is one of the few in the state equipped with naloxone, the heroin overdose reversal drug. So far this year they’ve administered the drug about 71 times.
“Were a lifesaving entity and so our officers were going to these scenes and basically were helpless. So we supply them with that drug,” said Chief Goldman. “That has been good and bad. It’s definitely saved a lot of people.”
Delray Beach Police is also working to start a program called, ”What Happens After Narcan.” They are working to hire a clinical worker and an FAU student to help persuade drug users who overdose to go back into treatment or return home.